Guam, 2015

Hurricane in Guam, May 14 to 16, 2015

May 14 to 16, 2015 · NWS GUM · 3 events in 3 counties and zones

Tropical Storm Dolphin eventually became a typhoon as it approached the Marianas during the second of May.

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
$1.7 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Tropical Storm Dolphin eventually became a typhoon as it approached the Marianas during the second of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at May 13, 8:24 PM UTC, 5 hours 36 minutes earlier.

Area forecast discussion, May 13, 8:24 PM UTC, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...TECHNICAL CORRECTIONS
NATIONAL WEATHER SERVICE TIYAN GU
624 AM CHST THU MAY 14 2015

.SYNOPSIS...
PGUA DOPPLER WEATHER RADAR SHOWS ISOLATED SHOWERS AND
THUNDERSTORMS MOVING FROM NORTHEAST TO SOUTHWEST THROUGH THE
MARIANAS WATERS. THESE ARE FORMING AT THE TIP OF THE OUTERMOST
RAIN BAND OF TYPHOON DOLPHIN. THE VAD WIND PROFILE REVEALS
NORTHEAST WINDS OF 17 TO 32 KNOTS THROUGH THE LOWEST 10 THOUSAND
FEET OF THE AIR. IR SATELLITE SHOWS TYPHOON DOLPHIN TO THE EAST-
SOUTHEAST...CONTINUING TO MOVE TOWARD THE WEST-NORTHWEST.

&&

.DISCUSSION...
TYPHOON DOLPHIN CONTINUES TO APPROACH THE MARIANAS. MODELS HAVE
DIFFERING TRACKS WITH THE ECMWF-HIRES FAVORING A GUAM STRIKE WHILE
THE GFS40 TAKES IT NORTH OF ROTA. HAVE BEEN WEIGHTING THE GRIDS
MORE TOWARD THE ECMWF-HIRES BASED ON THE GFS ENSEMBLE WHICH IS
SIGNIFICANTLY FARTHER SOUTH /JUST NORTH OF GUAM/ IN COMBINATION
WITH THE JOINT TYPHOON WARNING CENTER TRACK AND PERSISTENCE.

WAVES ARE RUNNING 8 TO 11 FEET THIS MORNING AND WINDS 20 TO 25
KNOTS. THESE WILL BOTH INCREASE DRAMATICALLY OVER THE NEXT 36
HOURS AS TYPHOON DOLPHIN APPROACHES.

&&

.TROPICAL SYSTEMS...
TYPHOON DOLPHIN HAD WEAKENED CONVECTION EARLIER TONIGHT. THE
CONVECTION IS RE-ESTABLISHING ITSELF NOW. THIS WILL ALLOW TYPHOON
DOLPHIN TO RESUME ITS INTENSIFYING TREND. A TROPICAL STORM WATCH
REMAINS IN EFFECT FOR FANANU AND THE HALL ISLANDS IN CHUUK STATE.
A TYPHOON WATCH REMAINS IN EFFECT FOR GUAM...ROTA...TINIAN AND
SAIPAN ALONG WITH THE MARIANAS WATERS.

A WEAK CIRCULATION SOUTH OF THE MARSHALL ISLANDS IS BEGINNING TO
SHOW SOME SIGNS OF DEVELOPMENT. STAY TUNED FOR FURTHER INFORMATION
ON WHAT MAY BE OUR NEXT TROPICAL CYCLONE.

&&

.EASTERN MICRONESIA...
TYPHOON DOLPHIN CONTINUES TO PULL AWAY FROM POHNPEI STATE...
HEADING TO THE WEST-NORTHWEST WHILE ANOTHER TROPICAL DISTURBANCE
SIMMERS WELL SOUTH OF MAJURO NEAR 1N173E. SATELLITE IMAGERY SHOWS
SCATTERED SHOWERS JUST SOUTH OF MAJURO...MOSTLY DISSIPATING AS
THEY REACH MAJURO. HOWEVER...SHOWERS WILL BEGIN TO BUILD IN TO THE
AREA TONIGHT THROUGH FRIDAY NIGHT AS THE DISTURBANCE HEADS TOWARD
THE WEST-NORTHWEST IN THE COMING DAYS. MODELS SHOW THE CIRCULATION
PASSING BY KOSRAE SATURDAY...BUT FOR THE FORECASTS... HAVE
INDICATED A SLIGHTLY SLOWER PASSAGE SINCE MODELS HAVE TYPICALLY
BEEN TOO FAST MOVING THESE WEAKER CIRCULATIONS.

KOSRAE WILL SEE DRY WEATHER FOR THE NEXT COUPLE OF DAYS...THEN
SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE WEEKEND AS THE
DISTURBANCE NEARS.

MORNING SHOWERS AND THUNDERSTORMS NEAR POHNPEI ASSOCIATED WITH THE
TAIL END OF AN OUTER BAND OF TYPHOON DOLPHIN ARE EXPECTED TO END
AROUND MIDDAY WITH DRIER WEATHER SETTLING IN OVER THE WEEKEND.
INCREASING CLOUDS AND ISOLATED THUNDERSTORMS ARE EXPECTED EARLY NEXT
WEEK AT POHNPEI FROM A WEAK DISTURBANCE MOVING THROUGH KOSRAE STATE.
MODELS DIFFER RUN TO RUN ON HOW THIS DISTURBANCE WILL EVOLVE. AT THE
MOMENT GFS HINTS AT SLOW DEVELOPMENT OVER THE NEXT FEW DAYS WITH
RAINFALL BEING THE GREATEST IMPACT ACROSS THE REGION. ON THE OTHER
HAND...ECMWF REMAINS A BIT MORE CONSERVATIVE KEEPING THE CIRCULATION
WEAKER...YET STILL SUPPORTING A SUBSTANTIAL AMOUNT OF RAINFALL IN
THE REGION. DEFINITELY A SYSTEM TO KEEP AN EYE ON.

SWELL FROM TYPHOON DOLPHIN WILL MAINTAIN HAZARDOUS SURF ALONG WEST
AND NORTH FACING REEFS OF POHNPEI...BUT HAVE SUBSIDED ENOUGH AT
KOSRAE SUCH THAT SURF HAS FALLEN BELOW HAZARDOUS LEVELS.

&&

.WESTERN MICRONESIA...
SATELLITE IMAGERY SHOWS A BAND OF SHOWERS AND THUNDERSTORMS
CENTERED OVER CHUUK THIS MORNING AS TYPHOON DOLPHIN PASSES BY WELL
TO THE NORTH. AS DOLPHIN MOVES AWAY TO THE NORTHWEST...CONVECTION
WILL DECREASE AT CHUUK. WINDS WILL SHIFT FROM THE SOUTHWEST THIS
AFTERNOON TO SOUTH BY FRIDAY AND EVENTUALLY EAST ON SUNDAY. DRIER
WEATHER IS EXPECTED IN THE MID AND LONG RANGE.

LITTLE CHANGE WAS MADE IN THE YAP AND KOROR FORECASTS. NORTHEAST
WINDS AND DRY CONDITIONS WILL PERSIST IN THE SHORT TERM...THEN WINDS
WILL SHIFT TO NORTH FRIDAY AS DOLPHIN PASSES TO THE WEST OF THE
MARIANAS. CLOUDS WILL BUILD IN  OVER THE WEEKEND WITH A SMALL CHANCE
OF THUNDERSTORMS EXPECTED.

AT CHUUK THE HAZARDOUS SURF ALONG WEST AND NORTH FACING SHORES AND
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT
BEFORE SUBSIDING.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...TYPHOON WATCH FOR GUZ001>004.
     FLASH FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING
     FOR GUZ001>004.

MARIANAS WATERS...TYPHOON WATCH FOR PMZ151>154.
                  SMALL CRAFT ADVISORY UNTIL NOON CHST TODAY FOR
                  PMZ151>154.

&&

STANKO/W. AYDLETT

In the hours before

Special weather statement, May 13, 11:00 PM UTC, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
900 AM CHST THU MAY 14 2015

PMZ173-174-181-142300-
POHNPEI-KOSRAE-MAJURO-
900 AM CHST THU MAY 14 2015

...TROPICAL DISTURBANCE DEVELOPING SOUTHEAST OF MAJURO...

A TROPICAL DISTURBANCE IS CENTERED ABOUT 400 MILES SOUTHEAST OF
MAJURO NEAR TARAWA AT ABOUT 1.0 DEGREE NORTH LATITUDE AND 174.0
DEGREES EAST LONGITUDE. COMPUTER MODELS INDICATE THIS DISTURBANCE
COULD FURTHER DEVELOP AND MOVE TOWARD THE NORTHWEST WITHIN THE NEXT
24 TO 36 HOURS.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
OCCURRING FROM THE CENTRAL MARSHALL ISLANDS TO BUTARITARI AND TARAWA
ATOLLS. WINDS IN THE VICINITY OF THE DISTURBANCE ARE 10 TO 20 MPH
WITH GUSTS OF 25 TO 30 MPH NEAR SHOWERS...AND COMBINED SEAS ARE IN
THE RANGE OF 6 TO 9 FEET.

THIS DISTURBANCE WILL NEED TO BE MONITORED CLOSELY IN THE COMING
DAYS. WIND AND AND SEA CONDITIONS COULD BECOME HAZARDOUS FOR THE
OPERATION OF SMALL CRAFT AND FOR INTER-ISLAND TRAVEL.

RESIDENTS OF THE MARSHALL ISLANDS...ALONG WITH KOSRAE AND POHNPEI
STATES SHOULD KEEP ADVISED ON THIS DEVELOPING SITUATION AND LISTEN
FOR ANY FURTHER STATEMENTS OR ADVISORIES FROM THE NATIONAL WEATHER
SERVICE...AND YOUR LOCAL WEATHER OFFICE OR LOCAL AUTHORITIES.

SIMPSON

Event by event

3 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Guam

When
May 14, 12:00 PM GST to May 16, 12:00 AM GST
Where
Guam forecast zone
Category
2
Property damage
$5.0 million
Crop damage
$1.2 million
Reported by
Newspaper

On the 15th of May, the Typhoon Dolphin approached the Mariana Islands. Typhoon Dolphin passed through the Rota Channel, just north of Guam on the night of the 15th. The southern eyewall of the typhoon passed over northern Guam. Tropical storm and typhoon force winds were experienced on Guam from the afternoon of the 15th through the morning of the 16th. The maximum sustained winds observed at Andersen Air Force Base, located on the northern part of Guam, was 84 mph. The highest gust at the Air Force Base was 106 mph. | The National Weather Service Office, located in the central part of the island recorded a maximum sustained wind of 56 mph with a peak gust of 81 mph. | The typhoon brought with it a lot of moisture, which resulted in heavy rainfall over the islands with between 12 and 14 inches of rain being observed on Guam. The heavy rain brought brief flooding in poor drainage areas and also water damage at the Guam Memorial Hospital, causing about $1.0 million damage to the hospital.| The lowest sea level pressure was 972.1 mb and was observed at Andersen Air Force Base 858Z on the 15th (around 7 p.m. on the 15th local time). | The typhoon caused disruption to the electrical power grid on Guam with 40 percent of the power customers experiencing power outages. Power to mainly northern and central Guam was affected. | There are 100 water wells on Guam with 89 backup generators to service these|wells. As only 47 of these generators were fully operational when the typhoon arrived, 3300 water customers experienced outages. Many of the backup generators experienced malfunctions. An estimated $3.0 million damage was done to utilities by the typhoon.| On Guam, 8 schools served as storm shelters. During the passage of the typhoon, the shelters held more than 1000 people. The last shelter closed on 23rd May. A reported 1055 individuals were left without a home and were given tents and canopies to live in. Most were from the villages of Yigo and Dededo. A total of 390 homes were affected by the typhoon, with 64 destroyed or heavily damaged.| There was damage to fruit trees and other agricultural crops on Guam. An example of the damage was that done to banana crops with more than 7000 trees being damaged as the southern eyewall passed over Guam. An estimated $1.2 million worth of damage was done to crops. An additional $1.9 million damage was done to commercial businesses on the island.| A 50-foot recreational vessel broke free of its moorings during the typhoon. The Makena was moored in Apra Harbor and eventually sunk in 15 feet of water. The Makena had 1500 gallons of diesel fuel on board. Contractors successfully removed the oil and other items from the sunken vessel a few days later.| A side note to the typhoon damage was that done to a few endangered Ironwood trees. The University of Guam has a project to repopulate the island with ironwood trees. Thirty-nine of 60 trees planted were killed by the typhoon. It was hoped that the trees would gain enough maturity to be able to produce seeds. The typhoon killed the trees before they reached this mature stage.

Hurricane (Typhoon), Rota

When
May 14, 12:00 PM GST to May 16, 12:00 AM GST
Where
Rota forecast zone
Category
2
Property damage
$2.0 million
Crop damage
$500,000
Reported by
Newspaper

As Typhoon Dolphin passed south of Rota, many homes on Rota were also damaged or destroyed. Numerous power lines and trees were knocked down.

Hurricane (Typhoon), Saipan

When
May 15, 12:00 PM GST to May 16, 12:00 AM GST
Where
Saipan forecast zone
Category
2
Property damage
$10,000
Crop damage
$10,000
Reported by
Official NWS Observations

As Typhoon Dolphin passed through the Marianas, it produced tropical storm force winds across Saipan. Maximum sustained winds of 39 mph with a gust to 63 mph was observed at the airport. The typhoon brought only 3.5 inches of rain to Saipan. The lowest sea level pressure recorded was 999.2 mb around 6 p.m. on the 15th.

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2015Every state in 2015This day in weather historyWarnings in Guam, May 2015The 2015 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596423, 596424, 596425.